Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Buffalo, NY

May 9, 2009Jefferson County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 9, 2009, 1:28 PM EDT for Jefferson County, New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 1:28 PM EDT (17:28 UTC)
Expired
May 9, 2009, 2:14 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 43 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:36 PM EDTTSTM WND DMGCalcium, NYTREES DOWN
May 9, 2:08 PM EDTTSTM WND DMGCalcium, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 091728
SVRBUF
NYC045-091830-
/O.NEW.KBUF.SV.W.0006.090509T1728Z-090509T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
128 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK

* UNTIL 230 PM EDT

* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF WATERTOWN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERTOWN BY 150 PM EDT...
  CALCIUM BY 200 PM EDT...
  FORT DRUM BY 205 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4431 7571 4396 7562 4387 7619 4388 7621
      4386 7623 4389 7624 4390 7615 4394 7615
      4399 7607 4395 7616 4399 7622 4396 7625
      4401 7627 4404 7621 4399 7621 4401 7616
      4406 7617
TIME...MOT...LOC 1728Z 254DEG 28KT 4394 7615

$$

HITCHCOCK
2 follow-up statements
000 
WWUS51 KBUF 091751
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
151 PM EDT SAT MAY 9 2009

NYC045-091830-
/O.CON.KBUF.SV.W.0006.000000T0000Z-090509T1830Z/
JEFFERSON NY-
151 PM EDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT 
FOR JEFFERSON COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BLACK RIVER...3 MILES EAST OF WATERTOWN...MOVING EAST 
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEFERIET BY 205 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4424 7571 4396 7562 4392 7590 4403 7593
TIME...MOT...LOC 1751Z 259DEG 35KT 4400 7583

$$

HITCHCOCK
000 
WWUS51 KBUF 091814
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
214 PM EDT SAT MAY 9 2009

NYC045-091824-
/O.CAN.KBUF.SV.W.0006.000000T0000Z-090509T1830Z/
JEFFERSON NY-
214 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...

AT 214 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.

LAT...LON 4424 7571 4396 7562 4392 7590 4403 7593
TIME...MOT...LOC 1814Z 259DEG 35KT 4404 7552

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:28 AM EDT, 2 hours earlier.

Area forecast discussion, May 9, 11:28 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1128 AM EDT SAT MAY 9 2009

.SYNOPSIS...
LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL TRACK EASTWARD ACROSS
SOUTHERN ONTARIO TODAY...BEFORE MOVING TO MAINE BY SUNDAY...AND THE
CANADIAN MARITIMES BY MONDAY. THE LOW WILL SWEEP A STRONG COLD FRONT
ACROSS THE AREA THIS AFTERNOON...THEN COOL AND UNSETTLED WEATHER
WILL LINGER IN ITS WAKE THROUGH THE REMAINDER OF THE WEEKEND. HIGH
PRESSURE WILL THEN BUILD OVER THE REGION EARLY NEXT WEEK AND BRING A
RETURN TO DRY WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AS OF 1020 AM...

ALL IS GOING ACCORDING TO THE EARLIER FORECAST AT THIS TIME.
CONVECTION STILL CONCENTRATED GENERALLY TO THE NORTH OF OUR CWA AT
THIS TIME EXCEPT FOR THE NORTH COUNTRY. IMPRESSIVE CELLS HAVE
ALREADY MOVED THROUGH THE TORONTO AREA AND THE CANADIAN WATERS OF
LAKE ONTARIO. WITH MORE DESTABILIZATION DURING THE HEATING OF THE
DAY IN CONJUNCTION WITH A STRONG SHORT WAVE APPROACHING THE AREA
WE WILL CONTINUE WITH THE LIKELY POPS. THE GALE WATCH HAS BEEN
UPGRADED TO A GALE WARNING FOR LAKE ONTARIO.

EARLIER DISCUSSION BELOW.

WHILE TODAY WILL BE A MILD DAY ACROSS THE
REGION...IT WILL LIKELY BECOME QUITE UNSETTLED. IN FACT...WE COULD
SEE SOME STRONG TO SEVERE THUNDERSTORMS DEVELOP OVER PARTS OF THE
REGION THIS AFTERNOON WHILE ALL OF THE FORECAST AREA WILL
EXPERIENCE STRONG SYNOPTIC WINDS STARTING LATE TODAY AND
CONTINUING THROUGH TONIGHT.

LETS START WITH THE SYNOPTIC SCALE WEATHER FIRST...

A VIGOROUS SHORTWAVE CROSSING LAKE MICHIGAN EARLY THIS MORNING WILL
TRACK EASTWARD ACROSS SOUTHERN ONTARIO DURING THE MIDDAY AND
AFTERNOON. THE BROAD AREA OF LOW PRESSURE FOUND OVER THE LOWER GREAT
LAKES WILL CONSOLIDATE INTO AN ANOMALOUSLY DEEP (SUB 1000MB) STORM
SYSTEM IN THE PROCESS...MOVING FROM NEAR TORONTO AT MIDDAY TO NEAR
OTTAWA BY THIS EVENING.

THIS IS A FAVORABLE STORM TRACK FOR STRONG WINDS ACROSS WESTERN NEW
YORK...AND THIS CASE SHOULD NOT BE AN EXCEPTION. WHILE MORE TYPICAL
DURING THE WINTER MONTHS...THIS TRACK WILL COMBINE WITH A PINCHED
WELL ALIGNED FLOW ALOFT TO PRODUCE ADVISORY CRITERIA WINDS ACROSS
ALL OF WRN AND NORTH CENTRAL NEW YORK. A 45-55 KT LOW LEVEL JET
(2-3K FT) WILL ACCOMPANY THE PASSAGE OF THE SYNOPTIC LOW...WITH COLD
ADVECTIVE PROCESSES POSSIBLY AIDING IN BRINGING SOME OF THESE WINDS
TO THE SFC. WHILE THE WIND SPEEDS THEMSELVES WILL ONLY BE MARGINAL
IN TERMS OF A WIND ADVISORY...ONE HAS TO KEEP IN MIND THAT THE
REGION IS ROUGHLY 50 TO 75 PERCENT FOLIATED. THIS ADDED FRICTIONAL
COMPONENT IS SOMETHING THAT WE DO NOT HAVE TO DEAL WITH DURING THE
USUAL HIGH WIND (WINTER) SEASON.

THE SFC LOW WILL MOVE ACROSS NORTHERN NEW ENGLAND DURING THE COURSE
OF TONIGHT BEFORE IT MAKES ITS WAY ACROSS THE CANADIAN MARITIMES ON
SUNDAY.

THE STORM SYSTEM AND 925-850MB U WIND COMPONENTS ARE ALL FORECAST TO
BE SOME 2 STD FROM NORMAL...AND GIVEN THE TRACK OF THE LOW...IT
LOOKS VERY FAVORABLE FOR AN OUT OF SEASON WIND EVENT. HAVE THUS
RAISED A WIND ADVISORY FOR THE ENTIRE REGION...STARTING IN THE WEST
LATER THIS AFTERNOON AND STARTING EAST OF LK ONTARIO TONIGHT.
SOUTHWEST WINDS AT THAT TIME WILL AVERAGE 25 TO 40 MPH WITH GUSTS TO
50 MPH POSSIBLE. AS ELUDED TO ABOVE THOUGH...GUSTS TO 50 MPH MAY NOT
BE NEEDED TO PRODUCE MINOR PROPERTY DAMAGE DUE TO THE LEAFING OUT OF
OUR VEGETATION.

NOW...IN TERMS OF THUNDERSTORMS...THE MESOSCALE/SYNOPTIC CONDITIONS
WILL BE FAVORABLE FOR SOME STRONG THUNDERSTORMS ACROSS PARTS OF THE
REGION THIS AFTERNOON. THE STORM PREDICTION CENTER EVEN HAS PARTS OF
THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION IN A SLIGHT RISK
AREA FOR SEVERE THUNDERSTORMS.

AS THE PREVIOUSLY DESCRIBED SHORTWAVE NEARS OUR REGION FROM LOWER
MICHIGAN AND SOUTHERN ONTARIO TODAY...OUR AIRMASS WILL BECOME
MARGINALLY UNSTABLE WITH CAPES INCREASING TO 500-800 J/KG AND LIS
LOWERING TO -2 OR SO. WHILE THESE VALUES ARE NOT IMPRESSIVE...THE
DYNAMICS BEING OFFERED SYNOPTICALLY COULD MORE THAN MAKE UP FOR IT.

A 120 KT H25 JET WILL BE RACING ACROSS THE REGION THIS AFTERNOON AND
EVENING WITH A STRONG 50KT LOW LEVEL JET BECOMING ESTABLISHED. THE
STRONG MID LEVEL FORCING AND FAVORABLE SPEED SHEAR COULD BE ENOUGH
TO SUPPORT SOME WELL ORGANIZED CONVECTION...WITH ANY BOWING ECHOES
LIKELY CONTAINING DAMAGING WIND GUSTS. THE FREEZING LEVEL WILL BE IN
THE VCNTY OF 9K FT...BUT GIVEN THE MARGINAL INSTABILITY...DO NOT
BELIEVE THAT THE THREAT FOR LARGE HAIL IS VERY SIGNIFICANT. IF WE DO
EXPEREINCE SEVERE WEATHER THIS AFTERNOON...DAMAGING WIND GUSTS
SHOULD BE THE FLAVOR OF THE DAY.

ONCE THE COLD FRONT PUSHED THROUGH THIS EVENING...MUCH COOLER AIR
WILL POUR ACROSS THE STATE. TEMPS WILL TUMBLE INTO THE 40S
REGIONWIDE WITH WIDESPREAD PCPN GIVING WAY TO SCT -SHRA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
DURING SUNDAY...UNSEASONABLY STRONG LOW PRESSURE WILL MOVE FROM
MAINE TO THE CANADIAN MARITIMES AND CONTINUE TO DEEPEN...WITH A
PRONOUNCED CYCLONIC FLOW CONTINUING ACROSS THE FORECAST AREA.
MEANWHILE...THE CORE OF THE SUPPORTING UPPER LOW/COLD POOL ALOFT
WILL BE SLIDING EAST ACROSS THE FORECAST AREA...WITH 850 MB
TEMPERATURES ACTUALLY DROPPING A FEW DEGREES BELOW ZERO CELSIUS.
THIS OVERALL PATTERN WILL CONTINUE TO SUPPORT PLENTY OF CLOUDS AND
SCATTERED SHOWERS ACROSS THE AREA DURING THE DAY...WITH
PRECIPITATION CHANCES RANGING FROM LOW CHANCE ACROSS FAR
SOUTHWESTERN NY...TO HIGH CHANCE/LOW LIKELY ACROSS THE NORTH COUNTRY
AND SAINT LAWRENCE VALLEY. THIS LATTER AREA WILL BE CLOSEST TO A
SECONDARY TROUGH/MID-LEVEL DEFORMATION ZONE TRAILING THE DEPARTING
SURFACE LOW...HENCE THE HIGHER POPS. TEMPS SUNDAY WILL BE WELL BELOW
NORMAL GIVEN THE VERY COOL AIRMASS ALOFT...WITH MOST LOCATIONS
STRUGGLING TO GET INTO THE LOWER TO MID 50S.

DURING SUNDAY NIGHT AND MONDAY...THE MAIN UPPER LOW WILL GRADUALLY
SLIDE EAST ACROSS NEW ENGLAND AND OUT TO SEA...WITH RELATIVELY FLAT
UPPER TROUGHING LINGERING ACROSS THE AREA IN ITS WAKE. AT THE SAME
TIME...SPRAWLING SURFACE HIGH PRESSURE WILL BE BUILDING EAST ACROSS
THE CENTRAL AND EASTERN GREAT LAKES. THIS WILL RESULT IN IMPROVING
CONDITIONS WITH ANY REMAINING SCATTERED SHOWERS DIMINISHING FROM
SOUTHWEST TO NORTHEAST DURING THIS TIME FRAME. AT THIS POINT...
EXPECT THE ACTIVITY TO END ACROSS FAR WESTERN NY DURING SUNDAY
EVENING...THE FINGER LAKES BY MONDAY MORNING...AND THE NORTH COUNTRY
BY MIDDAY MONDAY. CONDITIONS WILL STILL BE ON THE COOL SIDE
HOWEVER...WITH TEMPERATURES DIPPING DOWN INTO THE 30S AREAWIDE
SUNDAY NIGHT...AND THEN ONLY REACHING INTO THE MID AND UPPER 50S ON
MONDAY GIVEN 850 MB TEMPERATURES LINGERING AROUND ZERO DEGREES
CELSIUS. GIVEN THESE TEMPERATURES...THERE IS SOME POTENTIAL FOR
FROST ACROSS PORTIONS OF THE AREA SUNDAY NIGHT...BUT THIS WILL BE
HEAVILY DEPENDENT UPON HOW MUCH CLEARING/DECOUPLING OF THE WINDS IS
ACTUALLY REALIZED...FACTORS THAT ARE STILL UNCERTAIN. FOR THIS
REASON...WILL LEAVE ANY MENTION OF FROST OUT OF THE FORECAST FOR
SUNDAY NIGHT AT THIS TIME...WITH THE THOUGHT THAT IT CAN BE ADDED
LATER ON IF NEEDED.

DURING MONDAY NIGHT AND TUESDAY...THE AFOREMENTIONED HIGH WILL CREST
ACROSS THE AREA WITH CLEARING SKIES AND LIGHT WINDS. THIS WILL
RESULT IN A MUCH BETTER CHANCE OF A WIDESPREAD FROST MONDAY
NIGHT...WITH A FREEZE POSSIBLE ACROSS THE NORMALLY COLDER INTERIOR
SECTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY. AS SUCH...HAVE
ADDED A MENTION OF FROST TO THE FORECAST FOR PRETTY MUCH EVERYWHERE
MONDAY NIGHT. THE POTENTIALLY FROSTY CONDITIONS WILL THEN GIVE WAY
TO A PLEASANT AND SLIGHTLY MILDER TUESDAY...WITH SLIGHT WARMING
ALOFT HELPING TEMPERATURES TO RECOVER CLOSER TO THE 60 DEGREE MARK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE CENTER OF THE SURFACE RIDGE WILL DRIFT TO THE ATLANTIC COAST
TUESDAY NIGHT AND WEDNESDAY...WITH A RETURN SOUTHERLY FLOW OF MUCH
WARMER AIR FINALLY SPREADING BACK ACROSS THE AREA. THIS WILL
ALLOW TEMPERATURES TO CLIMB BACK TO NORMAL OR SLIGHTLY ABOVE
NORMAL LEVELS ON WEDNESDAY...WITH READINGS MAXING OUT IN THE 65 TO
70 DEGREE RANGE.

THEREAFTER...LOW PRESSURE DEVELOPING OVER THE NORTHERN PLAINS DURING
EARLY NEXT WEEK WILL APPROACH THE REGION WEDNESDAY AND WEDNESDAY
NIGHT...WITH ITS ASSOCIATED COLD FRONT THEN CROSSING THE AREA ON
THURSDAY/THURSDAY NIGHT...BEFORE SLOWLY PULLING OFF TO THE CANADIAN
MARITIMES BY SATURDAY. WILL CONTINUE TO CARRY CHANCE POPS TO COVER
THE FRONTAL PASSAGE...WITH A DRY FORECAST OTHERWISE. AS FOR
TEMPS...THOSE GENERALLY LOOK TO BE AROUND NORMAL THURSDAY...THEN
FALL TO SLIGHTLY BELOW NORMAL LATE IN THE WEEK AS SOMEWHAT COOLER
AIR SPREADS BACK ACROSS THE AREA IN THE WAKE OF THE DEPARTING FRONT.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
WHILE VFR CONDITIONS WILL PREVAIL ACROSS WRN AND NORTH CENTRAL NEW
YORK TODAY...THE WEATHER WILL BECOME QUITE UNSETTLED THIS AFTERNOON
AND EVENING AS AN ANOMALOUSLY DEEP LOW PRESSURE SYSTEM WILL PASS TO
OUR NORTH. THIS FEATURE WILL HELP TO GENERATE SOME SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...WITH THE POTENTIAL FOR SOME OF THE
STORMS TO BE STRONG TO SEVERE.

THE GREATEST THREAT TO AVIATION DURING THE NEXT 24 HOURS THOUGH WILL
BE THE STRONG WINDS THAT WILL DEVELOP JUST AHEAD AND IN THE WAKE OF
THE SFC LOW. SOUTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH ACROSS
THE WRN COUNTIES LATER THIS AFTERNOON WITH GUSTS TO NEAR 50 POSSIBLE
LATE IN THE AFTERNOON AND DURING THE EVENING. SIMILAR WINDS WILL
DEVELOP EAST OF LK ONTARIO...BUT NOT UNTIL LATER TONIGHT.

CIGS TONIGHT MAY LOWER TO MVFR IN THE WAKE OF THE WIDESPREAD
EVENING SHRA/TSRA...BUT THESE LOWER CIGS ARE NOT EXPECTED TO
SIGNIFICANTLY IMPACT COMMERCIAL AIR TRAFFIC.

OUTLOOK...
SUNDAY...VFR/MVFR.
MONDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
A GALE WARNING HAS BEEN HOISTED FOR THE NEW YORK NEARSHORE WATERS OF
LAKE ERIE FOR LATER THIS AFTERNOON AND TONIGHT...AND THE GALE
WATCH HAS BEEN UPGRADED TO A GALE WARNING FOR FOR ALL OF LAKE
ONTARIO.

A BROAD AREA OF LOW PRESSURE OVER THE LOWER GREAT LAKES EARLY THIS
MORNING WILL CONSOLIDATE INTO AN ANOMALOUSLY DEEP STORM SYSTEM NORTH
OF LAKE ONTARIO BY THIS EVENING. THE STORM WILL THEN TRACK TO THE
EAST ACROSS NORTHERN NEW ENGLAND TO NOVA SCOTIA LATE TONIGHT AND
SUNDAY. THE RESULT OF THIS STORM TRACK WILL BE INCREASING WINDS
ACROSS THE LOWER GREAT LAKES WITH GALE FORCE WINDS EXPECTED ON LAKE
ERIE LATER TODAY AND OVER LAKE ONTARIO STARTING THIS EVENING.

THERE REMAINS SOME UNCERTAINTY TO THE PEAK WIND SPEEDS ACROSS LAKE
ONTARIO WITHIN THE U.S. AND CANADIAN MODELS BUT WE HAVE DECIDED
TO UPGRADE THE GALE WATCH TO A GALE WARNING.

IN ANY CASE...VERY UNSETTLED CONDITIONS WILL BE FOUND ON BOTH LAKES
LATER TODAY AND TONIGHT WITH WAVES EXCEEDING 10 FEET. ON LAKE
ONTARIO THE WAVES COULD EXCEED 15 FEET.

A FAIRLY TIGHT SFC PRESSURE WILL REMAIN OVER THE LAKES ON SUNDAY. AS
A RESULT...STRONG WINDS IN THE MORNING WILL ONLY SLOWLY SUBSIDE
DURING THE COURSE OF THE DAY.

MUCH MORE CONDUCIVE BOATING CONDITIONS WILL RETURN FOR MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EDT SUNDAY FOR
     NYZ001-002-010>012-019>021-085.
     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT SUNDAY FOR
     NYZ006>008.
     WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM EDT SUNDAY FOR
     NYZ003>005-013-014.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 4 AM EDT SUNDAY FOR
         LEZ020-040-041.
         GALE WARNING FROM 6 PM THIS EVENING TO 8 AM EDT
         SUNDAY FOR LOZ042>045-062>065.

&&

SYNOPSIS...JJR
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, May 9, 10:29 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1029 AM EDT SAT MAY 9 2009

NYZ001-002-010>012-019>021-085-101430-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
1029 AM EDT SAT MAY 9 2009

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-013-101430-
MONROE-LIVINGSTON-
1029 AM EDT SAT MAY 9 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-014-101430-
WAYNE-NORTHERN CAYUGA-ONTARIO-
1029 AM EDT SAT MAY 9 2009

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-101430-
OSWEGO-JEFFERSON-LEWIS-
1029 AM EDT SAT MAY 9 2009

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-101430-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1029 AM EDT SAT MAY 9 2009

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-101430-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1029 AM EDT SAT MAY 9 2009

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-101430-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1029 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:22 PM EDTSevere Thunderstorm WarningBUFJefferson38 min
May 9, 4:07 AM EDTWind AdvisoryBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more20 hr
May 9, 4:27 AM EDTGale WarningBUF24 hr
May 9, 12:30 PM EDTSpecial Marine WarningBUF2 hr
May 9, 12:38 PM EDTSpecial Marine WarningBUF40 min
May 9, 1:12 PM EDTSpecial Marine WarningBUF25 min
May 9, 1:18 PM EDTSpecial Marine WarningBUF87 min
May 9, 1:48 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis57 min
May 9, 2:12 PM EDTSevere Thunderstorm WarningBUFWayne40 min
May 9, 2:49 PM EDTSpecial Marine WarningBUF56 min
May 9, 3:22 PM EDTSpecial Marine WarningBUF53 min
May 9, 4:45 PM EDTSmall Craft AdvisoryBUF33 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.